When researching whether there was any interaction between the two drugs, Tylenol and Claritin, the result came as negative. This means it’s safe to give your toddler Claritin and Tylenol together but only in moderation, i.e., the recommended dosage by the pediatrician.
Also, parents should make sure that no over-the-counter (OTC) medication should be given to your child under the age of 2 years without your doctor’s prescription. For children under the age of 6, parents should read all actives present in the medication to avoid double-dosing their child. Remember that your child’s medication dosage is based chiefly on the weight, history of the illness, and not age, so don’t give the same medication or the exact dosage to all your children.
It’s tough when our kids fall sick, and it’s heartbreaking to see them suffer. I mean, seeing those little bodies coughing and sneezing continuously and getting a fever makes us sometimes feel helpless, and we want to do everything to make them better again.
And sometimes, to help them get better, we make mistakes of mixing medications, or double dosing them, or giving the wrong dosage, all of which can even be fatal for your child.
Before we dive straight into whether we can give Claritin and Tylenol together for your toddler, let’s first understand why Claritin and Tylenol are used in the first place.
Table of Contents
Claritin is a brand-name medication, which contains a drug called, Loratadine.
An antihistamine is then used to treat these allergic symptoms. The antihistamine works by blocking histamine produced in the body.
Claritin comes in two forms- Claritin and Claritin-D. While Claritin has only 1 drug- Loratadine, Claritin-D has two actives Loratadine and pseudoephedrine. Pseudoephedrine helps decongestion and reduces the pressure in your child’s sinuses.
Side effects of Claritin and Claritin-D
- Trouble sleeping (Claritin- D only)
Severe side effects can include rashes, hives, trouble breathing, or swollen lips and throat.
Drugs that shouldn’t be given with Claritin
While some drugs can along with Claritin, there are others which you should be aware of and should never be given together with Claritin to your toddler.
Interaction with the wrong drug can change how the drug works and may cause harmful effects or keep the medicine from working well.
Some examples of these drugs are:
- Monoamine oxidase inhibitors
- Thiazide diuretics such as chlorthalidone or hydrochlorothiazide, or any other blood pressure medication.
- Opiates such as hydrocodone or oxycodone
- Antihistamines like doxylamine, cetirizine, diphenhydramine, or dimenhydrinate
Acetaminophen is an OTC medicine taken to get relief from fever and pain. In some countries, like India, acetaminophen is also known as paracetamol. The most common brand names for acetaminophen are Tylenol, Panadol, and Tempra.
Tylenol is used to help children reduce fever due to cold or the flu. With Tylenol or acetaminophen, for that matter, children should be given the correct dosage, as an increase in the dosage can even lead to liver damage.
Tylenol can be taken in either liquid form or a chewable tablet.
Until the age of 2 years, Tylenol, or any medication with acetaminophen, should only be given based on the pediatrician’s recommendation.
Recommended dosage of acetaminophen for kids above 2 years
|Age & Weight||Dosage|
|2-3 years (24-35lbs)||5ml|
|4-5 years (36-47lbs)||7.5ml|
Is it safe to give Claritin and Tylenol together to your toddler?
Yes. It’s considered safe to give Claritin and Tylenol together to your toddler, as there are no interactions found between these drugs. Still, you should always give medications after your child’s doctor gives you an okay to go ahead with the medication dosage.
Mixing wrong medications or even giving more dosage can prove harmful to your child’s health. So, always be cautious and aware while offering your child any form of medicine.
Make sure to read the labels on the medication, the side effects, and the warning before you give it to your child.
Things to keep in mind while giving your child medications
Medicine safety is essential, especially when it’s about your children. Make sure to keep all the medicines, including yours, out of reach of your children.
1. Read the label
This is a crucial step always to check the label before you give your child any medication. If your child has more than 1 medication at a time, make sure to read the label and then give it to them to avoid overdosing on your child.
This applies even when you have more than 1 child. You don’t want to mix up your children’s prescriptions.
When you read the label, follow the directions on it. Ensure that the medicine is only meant to treat your child’s symptoms.
Always check what age the medicine can be used for. If your child is younger than 2 years, it’s always recommended to check in with the doctor before giving your toddler any medication.
Read the chart to know how much medicine to give, and read the section called “Drug facts” and Warnings. If adverse side effects are mentioned on the label, consult the doctor first.
2. Double Dosing
While reading the label, you should also read the “active” ingredients. There are active and inactive ingredients in the medications. The inactive ingredients are usually tastemakers for the medicine to taste in flavor, but the active ingredient is the primary drug present in the medication.
So, if you’re offering your child acetaminophen for a fever, make sure you’re not offering additional medication that has acetaminophen in it too. Double dosing or overdosing on your child can lead to severe issues and even be fatal.
Because the dosage of medicine is decided based on your child’s weight and age, you should never give your child the same medication or dosage the doctor prescribed for someone else. Even if two people have the same illness, they may need different dosages and directions.
I remember my sister once called me up at midnight to know how much paracetamol I gave to my 18-months-old son when he was sick. I strictly told her that giving her 14-months-old daughter any medication this way could be pretty dangerous and instead asked her to call their family doctor for the recommended dosage. Because even if they both had a fever, had the same symptoms, and were close to age, the illness’s severity, age, and weight might differ.
Too little medication can be ineffective in treating the illness, and too much could be harmful. Always check with the pharmacist about the dosage- when to give, how to give, and whether to be given with or without food.
3. Measure liquid medicines using the right dosing tool
Liquid medication should always be measured precisely while giving it to your children. If the dosage is 5ml, don’t run into your kitchen and use the measuring spoon for measuring the medicine.
You shouldn’t use household teaspoons, tablespoons, or other household spoons to measure medicines.
There are four ways to measure liquid medications- droppers for infants, dosing spoons meant exclusively to measure liquid medicines, syringes, and measuring cups which you sometimes get along with the bottle.
What to do in case of an emergency
- If you suspect double dosing or overdosing your child, seek help immediately. Call 911 or poison control at 800-222-1222, or call your local emergency center.
- If your child has severe symptoms like trouble breathing, hives, rashes, swollen lips, throat, and ankles, rush to the nearest emergency center or call 911.
- Last but not least, try to stay calm. I understand that it’s easier said than done, but getting all panicky will only worsen the situation. It would be best if you had a presence of mind to think and act better and faster.
What are the side effects of taking too much Tylenol?
Too much acetaminophen intake can lead to nausea, loss of appetite, vomiting, abdominal pain, yellowish skin, and dark urine.
Can I give my child Tylenol for an upset stomach?
Yes, Tylenol is considered safe when given the correct dosage to treat stomach aches or fever.
How do you give a 2-year-old child an oral medicine?
If your child resists taking medicine, squirt medication using a syringe into the lower cheek. Let them swallow it first before squirting more medicine. Make sure to give the medicine while your child is upright to avoid choking.
Can I mix my child’s medication with his bottle of milk?
No. You shouldn’t mix your child’s medication with their bottle of milk or juice because if they don’t drink the whole thing, they won’t get the total dose, and too little medicine can be ineffective to treat your child.
What should I do if my child throws up the medicine?
If your child chokes or gags and spits out the medicine before swallowing it, then let her first calm down, then give the same amount one more time.
If she vomits right after you give it, then wait for 20 minutes and offer the same amount one more time. But if the vomiting persists, then call your child’s doctor.
Although Claritin and Tylenol could be given together to your toddler, this doesn’t mean mixing of different drugs will always work. Interactions between different drugs could be quite harmful to your child.
Measure and give the proper dosage and to be on the safer side, keep a gap of at least 30-60 minutes after giving Claritin and before giving Tylenol.
Always consult your child’s doctor, especially if they’re a toddler or under the age of 6, before giving them any OTC medications for cold, cough, and flu.
Try not to become a doctor at home, and oversee medications you think are safe for your child. Always seek professional help first.